Starting Opioids

Talking to Patients About Overdose


Slide1As a universal precaution, a nonjudgmental, normalized conversation can help educate and prevent overdose for patients on opioids.


Talking points:

  • The opioid overdose epidemic results in the deaths of 46 Americans every day (CDC, 2014). The safety of ALL patients on opioids is a serious concern.


  • Signs of overdose include: slow or no breathing, not responding, turning blue, or snoring.


  • ALWAYS call 911 if you think someone is overdosing. You may be offered some legal protections for calling 911 under your state’s Good Samaritan law.


  • Naloxone (Narcan) can reverse opioid overdose and save a life. It is safe, free, and legal to carry.


  • Carry naloxone in case of emergency– similar to a first aid kit or fire extinguisher. Equipping community members with naloxone allows a quicker response to overdose until EMS arrives–which saves lives.


  • Not all overdoses are due to patients intentionally misusing medications. With children or others in the home there is a risk for someone else accidentally overdosing. Having naloxone at home is a responsible choice.



Printable Resources For Patients:


Prescribe To Prevent: Printable Resources For Patients